Alert archive / Mississippi / Flash Flood Warnings in 2001

Flash Flood Warning 62, NWS Jackson, MS

September 1, 2001Attala County, Holmes County, Humphreys County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 1, 2001, 9:35 AM CDT for Attala County, Holmes County, Humphreys County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 1, 2001, 9:35 AM CDT (14:35 UTC)
Expired
Sep 1, 2001, 12:30 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Attala County, MS, Holmes County, MS, Humphreys County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 2.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 011439
FFWJAN
MSC007-051-053-011730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
935 AM CDT SAT SEP 1 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI
  HOLMES COUNTY IN CENTRAL MISSISSIPPI
  ATTALA COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 1230 PM CDT

* AT 935 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN 
  OVER EASTERN HOLMES COUNTY AND ACROSS CENTRAL ATTALA COUNTY. THIS  
  AREA OF RAIN WAS MOVING NORTHEAST AT 20 MPH.

RADAR ESTIMATED RAINFALL AMOUNTS OF 2 TO 4 INCHES HAS FALLEN OVER 
THE PAST FOUR HOURS. SHOWERS AND THUNDERSTORMS ARE CONTINUING TO 
DEVELOP BACK TO THE SOUTHWEST. AN ADDITIONAL 2 INCHES WILL BE 
POSSIBLE ACROSS THE WARNED AREAS THROUGH 1230 PM.

VERY HEAVY RAIN FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3297 9006 3293 8979 3298 8938 3324 8936
          3323 8979 3329 9023 3324 9064 3303 9056

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 3:15 AM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, Sep 1, 3:15 AM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 AM CDT SAT SEP 1 2001

MODELS CONTINUE TO BE IN GOOD AGREEMENT ON MAINTAINING A WET PATTERN
ACROSS THE LOWER MISSISSIPPI VALLEY REGION THROUGH LABOR DAY. THEY
ARE ALSO IN GOOD GENERAL AGREEMENT THAT HEAVY RAIN WILL DEVELOP OVER
THE NORTHWEST HALF OF THE AREA TODAY...AND WILL EXTEND THE FLASH
FLOOD WATCH ACCORDINGLY.

00Z RUNS OF AVN/ETA INDICATE A MID LEVEL SHORTWAVE TROF WILL SLOWLY
TRANSLATE EASTWARD FROM CNTRL TX TO THE ARKLAMISS REGION BY LATE
SUNDAY. THE AVN IS A BIT FARTHER NORTH WITH 850-700MB CLOSED
LOW...BUT SEEMS A BIT TOO BULLISH WITH QPF (SO SURPRISE WITH AVN).
IN ANY CASE...GOOD INFLOW FROM THE WRN GULF WILL EXIST AHEAD OF THE
MID LEVEL TROF AXIS WITH PRECIP WATER CONTINUING AOA 2 INCHES. GOOD
UPPER DIVERGENCE ASSOC WITH RIGHT ENTRANCE OF UPPER LEVEL JET OVER
THE TN VALLEY WILL PROVIDE SUPPORT FOR HEAVY RAIN DEVELOPMENT OVER
NE LA/SE AR/NWRN MS TODAY. IN ADDITION...MESOSCALE CONVECTIVE VORTEX
(ON SMALLER SCALE THAN PRIMARY SHORTAVE TROF) NOTED ON KSHV 88-D
NOTED ATTM ENTERING WRN LA WILL PROVIDE ADDITIONAL SUPPORT AS IT
MOVES EASTWARD IN CONFLUENT FLOW...AND SHOWER/TSTMS ARE CURRENTLY
INCREASING OVER WRN CO/PARISHES OF FORECAST AREA. ANTECEDENT SOIL
CONDITIONS CONTINUE TO WORSEN AND FLASH FLOOD GUIDANCE NUMBERS ARE
GENERALLY DOWN TO 1.5 TO 2.5 IN/HR IN WATCH AREA. THANKS TO SHV AND
LZK FOR COORDINATION ON WATCH.

EXPECT CONVECTION TO BE MORE BROKEN IN COVERAGE OVER SE PORTIONS OF
THE AREA WITH LESSER CHANCE FOR TSTM TRAINING. WILL GO WITH HIGHEST
(CATEGORICAL) POPS NW GROUPINGS THRU TONIGHT...WITH MENTION OF
THREAT FOR LOCALLY HEAVY RAIN IN ALL ZONES TODAY. BY LATE SUNDAY
INTO LABOR DAY...EXPECT BEST DYNAMICS WILL SHIFT FARTHER SOUTHEAST
(MODELS CONSISTENT IN THIS FORECAST) AND WILL PLACE HIGHER POPS SE
ZONES.

IN THE EXTENDED...00Z RUNS OF AVN/MRF/UKMET PROVIDE NO REASON TO
CHANGE THE CURRENT WET EXTENDED FORECAST.

PRELIM NUMBERS...
JAN 85/73/85/72 9774
MEI 85/72/85/72 7684

.JAN...
MS...FFA TODAY ZNS 018-019-025>029-034>037-040>042-047-053-059>061
LA...FFA TODAY ALL ZONES.
AR...FFA TODAY ALL ZONES.

43

In the hours before

Special weather statement, Sep 1, 5:21 AM CDT, 4 hours 14 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
521 AM CDT SAT SEP 01 2001

...THUNDERSTORMS...
THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT OVER THE JACKSON
FORECAST AREA. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT
SOME MAY PRODUCE TORRENTIAL RAINFALL...FREQUENT LIGHTNING
STRIKES...AND WIND GUSTS TO 35 MPH. THE AIRMASS OVER THE REGION
CONTINUES TO BE VERY MOIST AND SOMEWHAT UNSTABLE...AND SUPPORTIVE
OF SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH TONIGHT.

...FLOODING...
TORRENTIAL RAINFALL...NEAR THREE INCHES PER HOUR...MAY OCCUR OVER
EXTREME SOUTHEAST ARKANSAS...PORTIONS OF NORTHEAST
LOUISIANA...ALONG WITH WESTERN AND NORTH CENTRAL PORTIONS OF
MISSISSIPPI. THIS WILL INCLUDE LOCATIONS GENERALLY WEST AND NORTH
OF A BUDE...TO MAYERSVILLE...TO KOSCIUSKO...TO WALTHALL LINE.
SOILS IN THIS REGION ARE NEAR SATURATION...AND SUCH HEAVY
RAINFALL COULD CAUSE FLOODING OF SMALL STREAMS AND LOW-LYING
AREAS. ELSEWHERE...ACROSS CENTRAL AND EASTERN PORTIONS OF
MISSISSIPPI...RAINFALL WILL NOT BE AS WIDESPREAD...BUT LOCALLY
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOW-LYING AREAS.

MOTORISTS SHOULD EXERCISE EXTREME CAUTION ON ROADWAYS AND NOT
DRIVE INTO WATER OF UNKNOWN DEPTH...ESPECIALLY AT NIGHT...WHEN IT
IS DIFFICULT TO GAUGE THE DEPTH OF WATER.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.